The Annals of Statistics

Jackknife Approximations to Bootstrap Estimates

Rudolf Beran

Full-text: Open access

Abstract

Let $\hat{T}_n$ be an estimate of the form $\hat{T}_n = T(\hat{F}_n)$, where $\hat{F}_n$ is the sample $\operatorname{cdf}$ of $n \operatorname{iid}$ observations and $T$ is a locally quadratic functional defined on $\operatorname{cdf's}$. Then, the normalized jackknife estimates for bias, skewness, and variance of $\hat{T}_n$ approximate closely their bootstrap counterparts. Each of these estimates is consistent. Moreover, the jackknife and bootstrap estimates of variance are asymptotically normal and asymptotically minimax. The main results: the first-order Edgeworth expansion estimate for the distribution of $n^{1/2}(\hat{T}_n - T(F))$, with $F$ being the actual $\operatorname{cdf}$ of each observation and the expansion coefficients being estimated by jackknifing, is asymptotically equivalent to the corresponding bootstrap distribution estimate, up to and including terms of order $n^{-1/2}$. Both distribution estimates are asymptotically minimax. The jackknife Edgeworth expansion estimate suggests useful corrections for skewness and bias to upper and lower confidence bounds for $T(F)$.

Article information

Source
Ann. Statist., Volume 12, Number 1 (1984), 101-118.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176346395

Digital Object Identifier
doi:10.1214/aos/1176346395

Mathematical Reviews number (MathSciNet)
MR733502

Zentralblatt MATH identifier
0548.62026

JSTOR
links.jstor.org

Subjects
Primary: 62G05: Estimation
Secondary: 62E20: Asymptotic distribution theory

Keywords
Jackknife bootstrap Edgeworth expansion asymptotic minimax

Citation

Beran, Rudolf. Jackknife Approximations to Bootstrap Estimates. Ann. Statist. 12 (1984), no. 1, 101--118. doi:10.1214/aos/1176346395. https://projecteuclid.org/euclid.aos/1176346395


Export citation